Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

September 20, 2021Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 20, 2021, 2:58 AM CDT for Meeker County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 2:58 AM CDT (07:58 UTC)
Expired
Sep 20, 2021, 3:30 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
30

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS83 KMPX 200758
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT Mon Sep 20 2021
 
MNZ049-057-058-200830-
Stearns MN-Kandiyohi MN-Meeker MN-
258 AM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Meeker,
south central Stearns and east central Kandiyohi Counties through 330
AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grove City, or 18 miles east of Willmar, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Paynesville, Atwater, Watkins, Grove City, Manannah, Roscoe and Lake
Koronis Regional Park.

This includes U.S. Highway 12 between mile markers 86 and 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4508 9471 4519 9490 4547 9464 4532 9438
TIME...MOT...LOC 0757Z 222DEG 32KT 4522 9469 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

PEM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:30 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 19, 11:30 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1130 PM CDT Sun Sep 19 2021

.UPDATE...
Issued at 1130 PM CDT Sun Sep 19 2021

Updated to include 06Z avaition discussion below.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 305 PM CDT Sun Sep 19 2021

It's quite warm today with many areas reaching 90. Southerly winds
are gusting between 30-40 mph, but gusts should ease near sunset. A
sharp trough over the northern Rockies and healthy ridging centered
over the lower Mississippi Valley have resulted in near meridional
flow over the Plains today. This fast southerly flow aloft will
spread eastward with the advancing trough, tapping into deep
moisture tonight. Very strong moisture transport on a 50 kt LLJ will
facilitate shower and thunderstorm development along and behind the
cold front. This activity should begin reaching western MN around
midnight then become widespread late tonight. A few storms could
contain damaging winds given the strong wind fields aloft, but the
threat should be limited due to capping and meager instability.

The cold front will accelerate eastward Monday as low pressure tracks
from South Dakota tonight to northern Minnesota around midday.
Forcing with the front will be impressive and rich low level moisture
with some heating into the mid/upper 70s could allow better CAPE to
form by late morning across eastern MN and WI. A band of showers and
thunderstorms will accompany the front, but a narrow squall line
embedded within the larger area of showers could pose a damaging wind
and QLCS tornado threat given the strong low level wind shear.
Temperatures will tumble behind the front with a few showers
lingering into early evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 305 PM CDT Sun Sep 19 2021

A quiet long term period with few sensible weather impacts
expected.

Through Wednesday, we will see surface high pressure building in as
the upper level trough slides off to the east, with a ridge building
in behind it into the middle of the week. High pressure is pushed
into the Great Lakes on Wednesday, allowing for warmer return flow
to set up across the region for the end of the week. Thursday is
expected remains dry and seasonable with an increase in cloud cover
during the second half of the day. One potential hiccup comes in the
form of a shortwave pulse that drops south out of Canada Thursday
night. This could bring a round of showers overnight Thursday into
Friday morning. Model spread is large, but the NBM is reintroducing
some lower slight chance PoPs to our north and east. Otherwise
temperatures stay seasonable heading into the first weekend of
Autumn, with highs in the 60s and 70s and partly sunny skies.
Looking beyond the long term period, both EPS and GEFS hint at a
warmer and drier stretch is possible to close out September.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1130 PM CDT Sun Sep 19 2021

Frontal boundary over the eastern Dakotas will slowly move east
overnight and Monday, eventually bringing widespread showers and
embedded thunderstorms across the area. Expect to see an increase in
precipitation coverage overnight into the morning on Monday as better
instability and moisture work into the area while the low-level jet
strengthens and 850mb moisture transport arrives in earnest. Changes
to the TAFs were minimal, with the acknowledgment that timing could
still be off by a few hours given uncertainty (which is evident in
minor spread amongst the CAMs). Once low ceilings arrive they look to
stick around through the period for most locations, along with at
least MVFR visibilities for the bulk of the forecast.

KMSP...No significant concerns beyond what is included in the TAF.

/OUTLOOK FOR KMSP/
Tuesday through Thursday...VFR. Northwest wind 10 kt or less through
Tuesday night, then variable wind less than 10 kt through Wednesday,
becoming southeast 5 to 15 kt Wednesday night and Thursday.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...
SHORT TERM...Borghoff
LONG TERM...BPH
AVIATION...
Hazardous weather outlook, Sep 19, 2:30 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Sun Sep 19 2021

MNZ041>044-047>051-054>059-064>067-073>075-082-201930-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Yellow Medicine-Renville-McLeod-Sibley-Redwood-Brown-Nicollet-
Watonwan-
230 PM CDT Sun Sep 19 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

A few strong to severe storms will be possible tonight. The main
hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe storms will be possible early Monday. The
main hazards are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight.

MNZ045-052-053-060>063-068>070-076>078-083>085-091>093-WIZ014>016-
023>028-201930-
Kanabec-Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Carver-
Scott-Dakota-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
230 PM CDT Sun Sep 19 2021

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe storms will be possible Monday. The main
hazards are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Monday.

Borghoff

In the hours before

Special weather statement, Sep 20, 2:58 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT Mon Sep 20 2021

MNZ049-057-058-200830-
Stearns MN-Kandiyohi MN-Meeker MN-
258 AM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Meeker,
south central Stearns and east central Kandiyohi Counties through 330
AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grove City, or 18 miles east of Willmar, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paynesville, Atwater, Watkins, Grove City, Manannah, Roscoe and Lake
Koronis Regional Park.

This includes U.S. Highway 12 between mile markers 86 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4508 9471 4519 9490 4547 9464 4532 9438
TIME...MOT...LOC 0757Z 222DEG 32KT 4522 9469

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:43 PM CDTTornado WarningMPXDunn, Pepin, Pierce14 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.